Minnesota, 2022Cold in Minnesota, February 2 to 3, 2022
February 2 to 3, 2022 · NWS FGF · 8 events in 7 counties and zones
Strong cold air advection brought gusty winds and very cold temperatures to the region from late Feb 2nd into Feb 3rd. Wind chill values fell into the range of 20 below zero to 40 below zero.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong cold air advection brought gusty winds and very cold temperatures to the region from late Feb 2nd into Feb 3rd. Wind chill values fell into the range of 20 below zero to 40 below zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 2, 3:38 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Feb 2, 3:38 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
338 PM CST Wed Feb 2 2022
.SHORT TERM...(This evening through Thursday night)
Issued at 337 PM CST Wed Feb 2 2022
Main highlights within this evening through Thursday night revolve
around the very cold temperatures and associated hazardous wind
chills tonight, followed by a weak clipper late Thursday resulting
in light snow, breezy winds, and potentially some patchy blowing or
drifting snow.
Arctic air mass continues to keep the region entrenched in very cold
conditions. Its sfc high is expected to center itself over the tri-
state and WC MN area by 12 Z Thursday. This should allow for optimal
for radiational cooling within the arctic air mass. Latest ensemble
guidance continues to carry likely (70%) chances of at least -30 F
for many locations within the CWA, more so for locations north of
I- 94 corridor. There will be usual mesoscale influencers like
topography, urban heat island effects, and land coverage that help
temps tip on either side of the -30 F threshold.
Depending where the sfc high is located by sunrise, winds are
expected to increase out of the southerly first starting west of the
Valley behind the departing sfc high. This will only decrease wind
chill values even in the face of warming temps. With air
temperatures expected to be so low, any wind at all will likely push
apparent temps into wind chill warning criteria. Hence, the current
warning tonight through Thursday morning is still on track.
Eventually winds will likely become breezy out of the south along
and west of the Valley, perhaps enough to get some patchy blowing
snow and/or some drifting snow by Thursday afternoon.
Uncertainty lies in snowpack susceptibility in being blown around.
Latest VIIRS Snowmelt RGB reveals a ripened or crusted over snowpack
in much of central ND extending into the Devils Lake basin and
northeast North Dakota west of the Red River Valley.
This may be evidence of limited "blowability" by the snowpack in
these locations, and could limit the amount of blowing snow
impacts and/or coverage. Regardless of this evidence, should any
blowing or drifting snow develop Thursday afternoon, some minor
impacts to travel will be possible within northeast North Dakota
into the Red River Valley.
A weak clipper system is progged to move through the Northern Plains
late Thursday bringing a 30-50% chance of light snow mainly along
and north of US Highway 2 corridor. Synoptic forcing looks to be
generally on the weak side and a lack of mesoscale forcing increases
confidence in snow amounts given by hires and ensemble guidance of
less than 2 inches.
.LONG TERM...(Friday through Wednesday)
Issued at 337 PM CST Wed Feb 2 2022
The main weather impacts for this period will come from cold and
wind chills early on, then some impacts from snow/wind on Sat.
Less frigid temps to start on Fri but still enough wind to generate
apparent temps in the 30 to 40 below range Fri morning. After a
reasonably tranquil Fri attention will turn to the next clipper
system scheduled to affect the area Fri night overnight into Sat.
This looks (similar to recent events) to be a producer of only minor
doses of snow. ECMWF/GEFS near nil in their prob of 24 hr snowfall
to reach 3 inches or more. As winds increase Sat afternoon, the
question will be as to whether the stronger winds will be coincident
with snow that is still falling. Looks like the highest push would
succeed most or all of the falling snow, and the more west northwest
surface wind direction could keep impacts lower along the spine of
the Valley. Chances for coincident snow and wind thus still look to
be east of the Valley, over areas that generally support less wind,
so impacts from blowing snow might not be as dire for those areas as
well.
Flow turns more zonal early next week, increasing temps along the
way, but we are likely to be free of more active weather through the
middle of next week. The mercury will be trending toward 30 by Mon,
exceeding that value on Tue.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1140 AM CST Wed Feb 2 2022
VFR conditions are likely to prevail through 18 Z Thursday at all
sites. KBJI still has a chance of seeing some daytime low level
cumulus around 2-3 kft, although coverage should be sparse enough
to keep conditions as VFR. Winds start to increase out of the
south greater than 10 kt around midday Thursday ahead of the next
approaching clipper system, starting in North Dakota before
increasing in the Valley and Minnesota.
Very cold temperatures are expected tonight dipping to around -30
degrees, with colder wind chills values dipping into the -50s for
some.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Warning until noon CST Thursday for NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
Wind Chill Advisory until 6 PM CST this evening for NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...Wind Chill Warning until noon CST Thursday for MNZ001>009-
013>016-022-023-027-029.
Wind Chill Advisory until 6 PM CST this evening for MNZ001>009-
013>016-022-023-027-029.
Wind Chill Advisory until noon CST Thursday for MNZ017-024-028-
030>032-040.
SHORT TERM...CJ
LONG TERM...WJB
AVIATION...CJHazardous weather outlook, Feb 2, 6:33 AM CST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
633 AM CST Wed Feb 2 2022
MNZ001>009-013>016-022-023-027-029-NDZ006>008-014>016-024-026>030-
038-039-049-052>054-031245-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-Mahnomen-South Clearwater-West Becker-
Wilkin-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh-
633 AM CST Wed Feb 2 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Dangerously cold wind chill values as low as 55 below zero are
expected tonight into Wednesday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is potential for accumulating snow and gusty winds Friday
night into Saturday in association with another clipper system.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
MNZ017-024-028-030>032-040-031245-
South Beltrami-Hubbard-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
633 AM CST Wed Feb 2 2022
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...Today and Tonight
Dangerously cold wind chill values as low as 40 below zero are
expected tonight into Wednesday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is potential for accumulating snow and gusty winds Friday
night into Saturday in association with another clipper system.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Cold/Wind Chill, South Beltrami
- When
- February 2, 6:00 PM CST to February 3, 12:00 PM CST
- Where
- South Beltrami forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Wind chill values across the area fell into the range of 20 below zero to 40 below zero.
Cold/Wind Chill, Hubbard
- When
- February 2, 6:00 PM CST to February 3, 12:00 PM CST
- Where
- Hubbard forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
Wind chill values across the area fell into the range of 20 below zero to 40 below zero.
Cold/Wind Chill, East Becker
- When
- February 2, 6:00 PM CST to February 3, 12:00 PM CST
- Where
- East Becker forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Wind chill values across the area fell into the range of 20 below zero to 40 below zero.
Cold/Wind Chill, West Otter Tail
- When
- February 2, 6:00 PM CST to February 3, 12:00 PM CST
- Where
- West Otter Tail forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Wind chill values across the area fell into the range of 20 below zero to 40 below zero.
Cold/Wind Chill, East Otter Tail
- When
- February 2, 6:00 PM CST to February 3, 12:00 PM CST
- Where
- East Otter Tail forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Wind chill values across the area fell into the range of 20 below zero to 40 below zero.
Cold/Wind Chill, Grant
- When
- February 2, 6:00 PM CST to February 3, 12:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
Wind chill values across the area fell into the range of 20 below zero to 40 below zero.
Cold/Wind Chill, Wadena
- When
- February 2, 6:00 PM CST to February 3, 12:00 PM CST
- Where
- Wadena forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
Wind chill values across the area fell into the range of 20 below zero to 40 below zero.
Cold/Wind Chill, Wadena
- When
- February 2, 6:00 PM CST to February 3, 12:00 PM CST
- Where
- Wadena forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
Wind chill values across the area fell into the range of 20 below zero to 40 below zero.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Texas, February 2 to 3, 20223 deaths · $70,000 · 22 events
- Cold in Arizona, February 2 to 3, 20222 deaths · 2 events
- Winter Storm and Sleet in Texas, February 2 to 3, 20221 death · 6 injured · 22 events
- Winter Storm and Extreme Cold in Texas, February 2 to 4, 20221 death · 16 events
- Ice Storm and Winter Storm in Kentucky, February 2 to 3, 2022$275,000 · 22 events
- Winter Storm and Heavy Snow in Arkansas, February 2 to 4, 202240 events
- Winter Storm in Indiana, February 2 to 4, 202239 events
- Heavy Rain in American Samoa, February 2 to 3, 2022$50,000 · 1 event
- Strong Wind in Arizona, February 2, 2022$50,000 · 1 event
- Ice Storm and Winter Storm in Ohio, February 2 to 4, 202232 events
- Winter Storm in Ohio, February 2 to 4, 202229 events
- Winter Storm in Indiana, February 2 to 3, 2022$25,000 · 6 events